Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 273, NWS Goodland, KS

August 14, 2008Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2008, 8:29 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2008, 8:29 PM MDT (02:29 UTC)
Expired
Aug 14, 2008, 8:58 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:35 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 14, 5:35 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT THU AUG 14 2008

.DISCUSSION...
236 PM MDT THU AUG 14 2008

16Z WATER VAPOR IMAGERY INDICATED A STRONG SHORT WAVE TROUGH MOVING
SOUTH ACROSS WESTERN MONTANA. WV IMAGERY ALSO INDICATED AT LEAST TWO
WEAKER SHORTWAVE TROUGHS WERE MOVING ACROSS OR NEAR THE AREA. AT THE
SFC...COLD FRONT WAS DRAPED ACROSS SW KANSAS.

MAIN FORECAST CONCERNS WILL BE PRECIP AMOUNTS AND CHANCES THROUGH
THE SHORT TERM ALONG WITH POSSIBLE HYDRO CONCERNS.

TONIGHT-TOMORROW NIGHT...SHORT WAVE TROUGH...CURRENTLY MOVING ACROSS
NORTHERN COLORADO WILL CONTINUE TO SLIDE TO THE EAST THROUGH THE
EVENING. INSTABILITY APPEARS TO BE MUCH WEAKER ACROSS THE AREA THAN
IN PREVIOUS DAYS...AS COOLER AIR SETTLES OVER THE AREA BEHIND THE
FRONT. THERE APPEARS TO BE LITTLE IN THE WAY OF SFC CONVERGENCE TO
PINPOINT AN AREA OF INITIATION...BUT BROAD LOW LEVEL UPSLOPE FLOW
ALONG WITH PASSING TROUGH SHOULD BE ENOUGH TO SPARK A FEW STORMS.
NORTHEASTERN CWA BEGINS TO COME UNDER THE INFLUENCE OF STRONGER H5
TROUGH AS IT ENTERS NORTHERN COLORADO. DIV Q FIELDS INDICATE
STRONGEST SYNOPTIC SCALE FORCING FOR ASCENT OCCURS MAINLY TO THE
WEST OF THE CWA BEFORE SPREADING EASTWARD AFTER 18Z. 305 ISENTROPIC
SURFACE INDICATES PRESSURE ADVECTION INCREASING THROUGH THE DAY
FRIDAY...WITH STRONGEST ASCENT CENTERED OVER NORTHWEST CWA. MIXING
RATIOS ALSO SHOWING A NICE FEED OF 7-8 G/KG FEEDING INTO THIS AREA
AND CONDENSATION PRESSURE DEFICITS ONLY IN THE 20-30MB RANGE...DO
NOT THINK MOISTURE WILL BE A PROBLEM. ALTHOUGH IT APPEARS THAT THE
NAM MAY BE A BIT TOO UNSTABLE ON FRIDAY DUE TO AN UNUSUAL LOOKING
COLD POCKET JUST OFF THE SURFACE...EVEN MORE STABLE GFS PUTTING DOWN
SEVERAL INCHES OF PRECIPITATION ACROSS EASTERN COLORADO. THESE AREAS
HAVE BEEN RATHER WET RECENTLY AND WHILE I DO NOT ANTICIPATE
WIDESPREAD HEAVY RAIN...A LONG DURATION OF MODERATE RAIN MAY CAUSE
FLOODING PROBLEMS IN THIS AREA.

SATURDAY-SUNDAY...FORECAST UNCERTAINTY RISES SIGNIFICANTLY FROM THIS
POINT AS MODELS DIVERGE ON HANDLING OF THE TROUGH. GFS BY FAR THE
SLOWEST MODEL WHICH WOULD KEEP PRECIPITATION WIDESPREAD ACROSS THE
WEST THROUGH SUNDAY. THE NAM...WHICH IS SUPPORTED BY SREF AND
CANADIAN BEGINS TO BRING THE LOW TO THE SOUTHWEST ON SUNDAY. THIS
SOLUTION SIMILAR TO 00Z ECMWF AND GFS ENSEMBLES AND GENERALLY WENT
WITH THIS SOLUTION. THE END RESULT IS TO KEEP HIGH POPS ACROSS THE
WEST THROUGH THE DAY SATURDAY AND SLOWLY WEIGHT THEM TO THE SOUTH
WEST THROUGH SUNDAY. SINCE I CANT TOTALLY RULE OUT SLOWER GFS
MODEL...HARD TO PUT ANY PLACE IN THE CWA NOT HAVING A SHOT AT
PRECIPITATION. WILL CONTINUE TO KEEP TEMPS ON THE COOL SIDE THROUGH
THE PERIOD WITH ONGOING PRECIPITATION AND CLOUD COVER.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO HAVE NUMEROUS
PROBLEMS WITH THE HANDLING OF CUT OFF LOW THAT WILL MOVE ACROSS THE
AREA SUNDAY-TUESDAY. GFS...WHICH WAS THE MORE PROGRESSIVE MODEL...HAS
BECOME MUCH SLOWER WITH MOVING THE SYSTEM. GFS ENSEMBLES STILL TEND
TO FAVOR A MORE PROGRESSIVE SOLUTION...ALTHOUGH SEVERAL MEMBERS
NOW RESEMBLING SLOWER MODELS. WITH A LARGE AMOUNT OF UNCERTAINTY
THINK TAKING A MORE MIDDLE OF THE ROAD APPROACH IS APPROPRIATE FOR
THE TIME PERIOD. LINGERED SOME LOW POPS LONGER THAN PREVIOUS
FORECAST TO ACCOUNT FOR THE TIMING DIFFERENCES. ALSO LOWERED TEMPS
SEVERAL DEGREES AS BOTH ECMWF AND GFS SUGGEST A MOIST AND COOL
AIRMASS WILL BE IN PLACE ACROSS THE AREA.

JRM
&&

.AVIATION...
534 PM MDT THU AUG 14 2008

FOR THE 00Z TAFS... THE CHALLENGE FOR THE NEXT 24 HOURS WILL BE WHEN
THE PRECIPITATION WILL BEGIN AND HOW LONG IT WILL HANG AROUND. THE
CURRENT THUNDERSTORMS IN EASTERN COLORADO WILL BE MAKING THEIR WAY
TO THE SOUTHEAST OVER THE NEXT FEW HOURS. KGLD SHOULD BEGIN TO SEE
THE THUNDERSTORMS AROUND 02Z. BOTH TAF SITES WILL SEE THE
THUNDERSTORMS TRANSITION INTO MORE STEADY RAIN AFTER MIDNIGHT. THE
WINDS WILL BE VARIABLE BUT COULD BE GUSTY WITH ANY THUNDERSTORMS OR
OUTFLOW THAT DEVELOP.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLOOD WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING FOR
     COZ090-091.

&&
Hazardous weather outlook, Aug 14, 10:37 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT THU AUG 14 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT THU AUG 14 2008 /1137 AM CDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE TRI-STATE REGION. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL MOVE FROM THE NORTH CENTRAL STATES INTO THE
EASTERN ROCKIES AND ADJACENT HIGH PLAINS OVER THE WEEKEND WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BLM

In the hours before

Special weather statement, Aug 14, 5:47 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU AUG 14 2008

COZ090-150115-
YUMA COUNTY-
547 PM MDT THU AUG 14 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
MERINO TO 8 MILES SOUTHEAST OF PREWITT RESERVOIR TO 8 MILES EAST OF
GARY...AND MOVING SOUTHEAST AT 16 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Special weather statement, Aug 14, 5:56 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU AUG 14 2008

COZ091-092-150130-
CHEYENNE COUNTY-KIT CARSON COUNTY-
556 PM MDT THU AUG 14 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR HUGO...OR 18 MILES SOUTHEAST OF LIMON...AND
MOVING EAST AT 22 MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 64 AND 87.

AEP
Local storm report, Aug 14, 7:39 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HEAVY RAIN       3 SW FLAGLER            39.26N 103.10W
08/14/2008  E1.50 INCH       KIT CARSON         CO   PUBLIC

            AN ESTIMATED 1.5 INCHES HAS FALLEN IN THE PAST 15-20
            MINUTES.

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:48 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson87 min
Aug 14, 8:44 PM MDTFlash Flood WarningGLDKit Carson, Yuma3 hr
Aug 15, 1:59 PM MDTAreal Flood WarningGLDCheyenne, Kit Carson14 hr
Aug 15, 3:45 PM MDTAreal Flood WarningGLDYuma12 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.